Virginia, 2020

Damaging Wind in Virginia, July 18, 2020

July 18, 2020 · NWS MRX · 1 event in 1 county or zone

An afternoon thunderstorm developed over southwest Virginia and caused property damage in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An afternoon thunderstorm developed over southwest Virginia and caused property damage in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 2:05 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 2:05 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
305 PM EDT Sat Jul 18 2020

.SHORT TERM (This Afternoon through Sunday)...

As of 2 pm, temperatures across the area are in the low to mid 90s.
These temperatures combined with surface dewpoints in the upper 60s
to low 70s have lead to heat indices in 100-105 range across the
southern Tennessee Valley. Current radar imagery indicates a few
isolated to scattered showers/storms across the region with best
coverage to the east in North Carolina. The upper level pattern
continues to be dominated by the persistent upper level ridge. PW
values under this ridge are in the 1.6-1.8 inch range. These values
are around the 50th-75th percentiles for mid-July. Temperatures are
warm aloft with the ridge across the area, and mid-level lapse rates
are weak. There is also little to no lift to speak of across the
region. The best chances for afternoon showers/storms will continue
to be over the higher elevations where there will be some orographic
lift. Do not expect any storms that form will be strong or severe
with the weak mid-level lapse rates and lack of shear. Any ongoing
convection should diminish in intensity and coverage around sunset
with the loss of daytime heating. With clear skies, light winds, and
elevated surface dewpoints, there could be a few areas of patchy fog
near sunrise. Overnight lows will be mild and range from the low to
mid 70s for most locations.

The weather on Sunday will be almost a repeat of today. The upper
level ridge will be the main feature. PW values may creep up just a
bit but with the lack of any sources of lift, still just expect
isolated to scattered afternoon showers/storms with best coverage
along the higher elevations. The main story will continue to be the
relentless heat and humidity. Low 70 dewpoints will feature
throughout much of the day on Sunday with temperatures rising into
the low to mid 90s. Heat indices will once again be in the 100-105
degree range Sunday afternoon across the central and southern
Tennessee Valley. Be sure to drink plenty of water and take frequent
breaks if you must be outside.

MA

.LONG TERM (Sunday Night through Saturday)...

Key Messages:

1. Very hot and humid through early in the work week with heat
indices above 105 in the southern valley and southern Plateau.

2. Only isolated afternoon/evening thunderstorms over the higher
terrain through early in the workweek.

3. Greater chances for showers/thunderstorms mid to late week along
with slightly cooler temperatures.

Discussion:

Sunday Night through Monday Night...

The heat will continue as the pattern remains mostly unchanged in
this period. Elongated mid/upper ridging stretching from the 4
corners region through the SE U.S. with surface high pressure in the
W Atlantic will maintain hot and humid conditions. A shortwave
traversing the zonal flow on the northern periphery of the ridge
will sag a W-E frontal boundary slightly S into the northern OH
Valley, but the forcing will stay well N of our region. Afternoon
MLCAPE values will again build to 2000-2500 J/Kg Monday afternoon,
but warm mid level temps (capping) and the aforementioned forcing
well to the N will continue to keep the diurnal convection isolated
and mainly tied to the higher terrain of the Plateau and eastern
mountains where chance PoPs were utilized. Went with slight chance
PoPs across the valley since outflow from collapsing cells over the
higher terrain could ignite isolated valley activity. We are
starting to see feedback from the drying topsoil, and temps have
overachieved by 1 or 2 degrees over the past few days. For this
reason, went above NBM guidance for highs Monday giving mid/upper
90's S and low/mid 90's N. A few sites such as Chattanooga could see
98 degrees with around 97 as far north as Knoxville and Oak Ridge.
Dew points will mix down into the upper 60's during peak heating,
but with temps in the upper 90's, heat indices will exceed 105
across the S Valley and S Plateau. Little relief Mon night with most
areas staying in the low/mid 70's for lows.

Tuesday through Thursday...

The ridge will finally begin to break down Tuesday as a stronger
shortwave moves through the N Plains and Upper Midwest. This
shortwave will progress through the Great Lakes Wednesday and into
the NE U.S by Thursday with the associated surface low tracking from
northern MN to SE Ontario and dragging a cold front southward. The
deterministic GFS remains deeper with the resultant NE U.S. trough by
Wed night/Thurs pushing the cold front at least partially through
the S Appalachians, while the deterministic ECMWF, as well as EPS,
GEFS, and CMCE ensembles continue to insist on stalling the front in
the lower OH Valley and central Appalachians in the Wed/Thurs
timeframe. Favored the less aggressive solution of the front stalling
just N. As heights slowly fall Tuesday along with subtle mid level
cooling, the continued hot and unstable airmass will ignite greater
coverage of diurnal convection, so used chance PoPs in all areas
except likely in the E TN, SW VA, and SW NC mountains. Wednesday and
Thursday will see the best chances for diurnal convection with the
passage of the shortwave to the N further lowering heights and the
front sagging S, so have likely PoPs during the afternoon in most
areas. PoPs will decrease to slight chance each night with loss of
heating. Highs Tuesday will continue to reach the mid 90's S and
low/mid 90's N, but height falls, greater cloud cover, and greater
coverage of convection will lower highs in the upper 80's/low 90's
Wednesday and Thursday.

Thursday Night through Saturday...

Deterministic and ensemble guidance continues to suggest
reamplification of strong mid/upper ridging over the central CONUS
during this period which will slowly expand eastward causing the old
frontal boundary to retreat back N as a warm front. However, there
remains differences in the speed at which this all occurs, so
maintained chance PoPs for diurnal convection Friday and Saturday
with temps slowly warming.

Garuckas

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions currently across the terminals. Starting to see
some isolated showers/storms develop early this afternoon. For
now, have VCTS mentioned at TRI/CHA based on the latest satellite
trends. Have not mentioned VCTS at TYS for now, but will monitor
trends and make amendments as needed. Fog will be possible at TRI
near sunrise but otherwise expect the TAFs will remain VFR over
the next 24 hours.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  96  75  98  75 /  10  30   0  20  20
Knoxville McGhee Tyson Airport, TN  75  96  74  97  73 /  10  30   0  20  20
Oak Ridge, TN                       74  97  73  97  73 /  10  30   0  20  20
Tri Cities Airport, TN              70  92  71  94  70 /  10  40   0  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 18, 2:28 AM EST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 AM EDT Sat Jul 18 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
328 AM EDT Sat Jul 18 2020 /228 AM CDT Sat Jul 18 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Hot conditions will develop today across the area. Afternoon heat
index values are expected to be in the 100-105 degree range at
times across portions of the southern and central valley.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As the heat wave continues, afternoon heat index values are
expected to be in the 100-105 degree range at times across
portions of the southern and central valley Sunday and Monday.
The highest heat index values will be in the southern valley where
values could exceed 105 degrees for some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 18, 2:43 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
343 PM EDT Sat Jul 18 2020

VAZ002-005-006-182030-
Scott VA-Wise VA-Russell VA-
343 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL...
NORTHEASTERN SCOTT AND SOUTHEASTERN WISE COUNTIES UNTIL 430 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Trammel, or 12 miles southeast of Wise, moving
south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Coeburn, St. Paul, Nickelsville, Dungannon, Collingwood, Castlewood
and Hansonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3683 8211 3681 8212 3680 8211 3677 8219
      3673 8231 3670 8233 3667 8246 3693 8252
      3697 8237 3696 8236 3698 8230
TIME...MOT...LOC 1943Z 341DEG 9KT 3689 8239

Garuckas
Special weather statement, Jul 18, 3:42 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
442 PM EDT Sat Jul 18 2020

TNZ017-018-VAZ008-182130-
Sullivan TN-Johnson TN-Washington VA-
442 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...NORTHERN
JOHNSON AND SOUTHERN WASHINGTON COUNTIES AND THE NORTHEASTERN CITY OF
BRISTOL UNTIL 530 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Abingdon, moving southeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bristol Va, Abingdon, Mountain City, Damascus, Laurel Bloomery,
Holston, Hilander Park, Harr and Shady Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is also possible with this storm.

&&

LAT...LON 3639 8182 3671 8225 3678 8219 3680 8211
      3683 8212 3684 8210 3662 8165
TIME...MOT...LOC 2040Z 307DEG 24KT 3674 8212

TD
Special weather statement, Jul 18, 3:51 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
451 PM EDT Sat Jul 18 2020

VAZ005-008-182130-
Washington VA-Scott VA-
451 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND SOUTHWESTERN
WASHINGTON COUNTIES UNTIL 530 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Norton, moving southeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Nickelsville, Dungannon, Benhams, Fort Blackmore and Hiltons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is also possible with this storm.

&&

LAT...LON 3686 8239 3679 8236 3671 8233 3674 8227
      3663 8216 3659 8235 3660 8248 3681 8263
      3689 8249 3688 8242
TIME...MOT...LOC 2049Z 325DEG 15KT 3680 8249

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 18, 4:20 PM EST
Where
Washington County, 0.97 mi W of Green Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.632, -81.997

Damage occurred in the Green Springs Community of Washington County. The first report of damage came in the area of Cleveland Road and Lucky Lane. There were several trees down, as well as an aluminum porch covering torn loose. The reports then came in from Green Spring Church Road, Lombardy Lane, Bowman Road, Lake Road and Clipper Lane/Inlet Circle. There were many reports of trees and power lines down, as well as trees on cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894599.